Inappropriate use of high doses of transdermal fentanyl at admission to a palliative care unit.
Palliat Med. 2011 Mar;25(2):111-6
Authors: Botterman J, Criel N
A retrospective study was conducted to determine the patterns of strong opioid use in patients admitted to a hospice inpatient unit, with special attention to the use of the transdermal fentanyl patch. This study was conducted to validate or negate the subjective feeling that many patients, treated at admittance with the fentanyl patch, received inappropriately high doses compared to patients treated with oral or parenteral opioids. The case notes of 1154 patients were reviewed and data collected on age, sex, diagnosis, care settings, opioid form and dose on referral, maximal dose during admission and opioid use during the last 24 hours of their life. At admission opioids had been prescribed for 47% of patients. Thirty-two percent of these patients received oral morphine. The median dose at admission of those patients was 60?mg (oral morphine equivalent (OME)). Thirty-six percent of the patients on opioids were using the fentanyl patch. The median dose at admission was triple that of the orally treated patients (median 180?mg OME). In the 199 patients using transdermal fentanyl at admission, in most patients the dose of the patch was gradually diminished and finally stopped in 58% of patients. Only 83 kept it until the last 24 hours. We would like to draw attention to the fact that (sometimes inappropriately) high doses of fentanyl were used at admission, probably due to lack of knowledge of the relative strength of the opioid involved and to the failure to recognize the phenomenon of opioid-induced hyperalgesia. In addition, in our experience the long action of the patch can be a disadvantage during the last days and weeks of life, due to the difficulty of dose adjustment and the risk for toxicity.
PMID: 20937611 [PubMed - indexed for MEDLINE]